Alert archive / Nevada / Flash Flood Warnings in 2014
Flash Flood Warning 1, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Jul 9, 2014, 2:17 PM PDT for Eureka County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2014, 2:17 PM PDT (21:17 UTC)
- Expired
- Jul 9, 2014, 5:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Eureka County, NV
The radar
The Elko radar (KLRX), 82 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2195 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
305 WGUS55 KLKN 092117 FFWLKN NVC011-100015- /O.NEW.KLKN.FF.W.0001.140709T2117Z-140710T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ELKO NV 217 PM PDT WED JUL 9 2014 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL EUREKA COUNTY IN NORTH CENTRAL NEVADA... * UNTIL 515 PM PDT * AT 209 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. LOCATIONS NEAR THE PATH OF INCLUDE...CORTEZ BEOWAWE ROAD IN EUREKA COUNTY. NATIONAL WEATHER SERVICE RADAR INDICATED UP TO 2 INCHES OF RAIN HAS FALLEN WEST OF STATE ROUTE 278...ALONG THE CORTEZ BEOWAWE ROAD...WITH AN ADDITIONAL .50 INCH OF RAIN EXPECTED OVER THE NEXT HOUR. DIRT AND GRAVEL ROADS COULD EASILY WASHOUT IN THESE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...ANTELOPE WASH...WILLOW CREEK...SOUTH FORK WILLOW CREEK...NORTH FORK WILLOW CREEK. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 4012 11653 4024 11616 3996 11619 3992 11649 $$ DD
2 follow-up statements
098 WGUS75 KLKN 092246 FFSLKN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ELKO NV 346 PM PDT WED JUL 9 2014 NVC011-100015- /O.CON.KLKN.FF.W.0001.000000T0000Z-140710T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EUREKA NV- 346 PM PDT WED JUL 9 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR CENTRAL EUREKA COUNTY... LOCATIONS NEAR THE PATCH OF FLASH FLOODING INCLUDE...CORTEZ BEOWAWE ROAD AND US HIGHWAY 278 NEAR PINE VALLEY IN EUREKA COUNTY AT 340 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SHOWERS WHICH WILL CONTINUE TO PRODUCE MINOR FLOODING OVER THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF UP TO A QUARTER OF AN INCH ARE POSSIBLE THROUGH THE AFTERNOON HOURS. && LAT...LON 4012 11653 4024 11616 3996 11619 3992 11649 $$ RLC
416 WGUS75 KLKN 100015 FFSLKN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ELKO NV 515 PM PDT WED JUL 9 2014 NVC011-100023- /O.EXP.KLKN.FF.W.0001.000000T0000Z-140710T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EUREKA NV- 515 PM PDT WED JUL 9 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM PDT FOR CENTRAL EUREKA COUNTY... HEAVY RAINS HAVE SUBSIDED OVER THE WARNING AREA...THEREFORE THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE. WATER PONDING ALONG THE CORTEZ BEOWAWE ROAD AND STATE ROUTE 278 NEAR PINE VALLEY IN EUREKA COUNTY IS STILL POSSIBLE. PLEASE USE CAUTION IF DRIVING ON THESE ROADS THIS AFTERNOON. && LAT...LON 4012 11653 4024 11616 3996 11619 3992 11649 $$ RLC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:55 AM PDT, 11 hours 22 minutes earlier.
Area forecast discussion, Jul 9, 2:55 AM PDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 255 AM PDT WED JUL 9 2014 .SYNOPSIS...THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY TODAY THROUGH THURSDAY BEFORE STARTING TO MOVE NORTH AND DECREASE FRIDAY THROUGH THE WEEKEND. MONSOON MOISTURE WILL CAUSE SOME STORMS TO PRODUCE LOCALIZED FLOODING THROUGH WEDNESDAY NIGHT...MAINLY SOUTH OF INTERSTATE 80. MOST STORMS WILL BE WET...BUT ISOLATED STORMS MAY PRODUCE SOME DRY LIGHTNING AWAY FROM THE RAIN SHOWERS. && .SHORT TERM...TODAY THROUGH THURSDAY EVENING. MODELS AGREE ON PLACEMENT AND ORIENTATION OF FLOW AROUND FOUR CORNERS HIGH THROUGH THE SHORT TERM. BOTTOM LINE IS INCREASED FLOW OF MONSOON MOISTURE INTO THE STATE AND RISING BOUNDARY LAYER DEW POINTS SOUTH OF INTERSTATE 80. PW'S INCREASE TO OVER AN INCH IN MOST AREAS. THIS...COUPLED WITH WEAK STEERING WINDS AND SUFFICIENTLY HIGH INSTABILITY...WILL CREATE THE POTENTIAL FOR FLASH FLOODING OVER SOUTHERN AREAS. WILL ISSUE FLASH FLOOD WATCH FROM 18Z WEDNESDAY THROUGH 06Z THURSDAY. CONFIDENCE IS ABOUT 60% THAT THIS WILL BE WARRANTED...FRANKLY. THERE IS A STRONG TENDENCY TO ERR ON THE SIDE OF CAUTION ON THIS. FEELING IS THAT SOME STORMS WILL PRODUCE NARROW RAIN SHAFTS WHICH WILL QUALIFY AS HEAVY AND PRODUCE EXTREMELY LOCALIZED FLOODING. WHILE MOST STORMS WILL QUALITY AS AT LEAST WET-ISH...ISOLATED DRY ONE WILL OCCUR. IN ADDITION...WITH NARROW RAIN CORES...SOME LIGHTNING IS BOUND TO STRIKE OUTSIDE THE RAIN CORES AND QUALIFY AS "DRY" EVEN IN A WET STORM ENVIRONMENT. EXPECTING OVERALL LIGHTER WINDS WITH SURFACE TROUGH EXTENDING FROM NORTHEAST NEVADA TO WEST CENTRAL NEVADA BUT ANY OUTFLOW WINDS WILL APPROACH 50 MPH. FLY IN THE OINTMENT...CLOUDS. WITH SUCH HIGH MOISTURE AND AVAILABLE LIFT IN THE FORM OF SURFACE CONVERGENCE AND ABOVE NORMAL HEAT...WE MAY GET TOO MANY CLOUDS TO ALLOW MUCH ORGANIZED CONVECTION. AM BANKING ON SUFFICIENT BREAKS IN THE OVERCAST OR BROKEN CEILING TO ALLOW INSOLATION TO DRIVE UP CONVECTIVE ELEMENTS. DEPENDING ON THE ACTUAL RAIN RECEIVED TODAY AND TONIGHT...WILL NEED TO TAKE SUBSEQUENTLY CLOSE LOOK AT THURSDAY FOR POSSIBLE FLOOD WATCH AGAIN. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY. AT THE START OF THE PERIOD...A SHORTWAVE ALONG THE WEST COAST WILL BE LIFTING NORTHWARD. THIS SHORTWAVE WILL BE THE BEGINNING OF THE END FOR THE MOISTURE SURGE...AS DRIER AIR WILL BEGIN TO FILTER INTO THE AREA BEHIND IT STARTING FRIDAY. EVEN THOUGH THE FLOW WILL REMAIN SOUTHERLY FRIDAY AND SATURDAY...THE TRAJECTORY OF THE AIR WILL BE FROM THE STABLE EASTERN PACIFIC...WHERE MOISTURE DURING THE WARM SEASON IS RATHER LIMITED DUE TO THE COOL STABLE AIR MASSES WHICH DOMINATE THIS SOURCE REGION. THUS...THUNDERSTORM COVERAGE WILL DECREASE FRIDAY AND SATURDAY...WITH PW'S FALLING BELOW 1/2 INCH ACROSS MUCH OF THE AREA. HOWEVER...RIDGING WILL REMAIN IN OVERALL CONTROL AND TEMPERATURES WILL REMAIN ABOVE NORMAL. AS THE RIDGE OF HIGH PRESSURE BUILDS BACK TOWARD THE GREAT BASIN BY SUNDAY...HIGHS MAY CRACK THE CENTURY MARK ACROSS MANY VALLEYS ONCE AGAIN...BUT THUNDERSTORM COVERAGE SHOULD NOT INCREASE UNTIL THE HIGH CENTER SHIFTS BACK TO THE EAST A BIT BY MONDAY WHICH SHOULD ALLOW MONSOON MOISTURE TO START STREAMING BACK INTO OUR AREA AGAIN. THIS LOOKS LIKE IT MAY BE SHORT-LIVED HOWEVER...AS BY TUESDAY A SHORTWAVE PUSHING ALMOST DUE SOUTH FROM CANADA WILL PUSH THE RIDGE BACK TO THE SOUTH AND BRING A DRIER NORTHERLY FLOW INTO THE AREA ESPECIALLY NORTH OF HIGHWAY 50. RCM && .AVIATION...VFR CIGS AND VIS SHOULD PREDOMINATE. WINDS OUTSIDE OF THUNDERSTORMS WILL NOT BE PARTICULARLY STRONG OR GUSTY. HOWEVER...AFTER APPROXIMATELY 17Z THUNDERSTORM COVERAGE WILL GROW SIGNIFICANTLY ACROSS THE ENTIRE FORECAST AREA WITH MULTIPLE INDIVIDUAL STORMS POTENTIALLY IMPACTING EACH TERMINAL. ANY STORM MAY BRING GUSTS TO 45 KNOTS AND MVFR CIGS AND VIS FOR A SHORT TIME. STORM COVERAGE SHOULD WANE AFTER SUNSET. RCM && .FIRE WEATHER...WET STORM ENVIRONMENT THANKS TO MONSOON FLOW OVER STATE. A FLASH FLOOD WATCH IS IN EFFECT FROM 18Z WEDNESDAY MORNING THROUGH 06Z THURSDAY FOR WHITE PINE...NORTHERN NYE...AND THE SOUTHERN HALF OF LANDER/EUREKA COUNTIES. STORMS NORTH OF THIS WILL BE ON THE WET SIDE BUT LIKELY LESS NUMEROUS AND CONTAIN LESS MOISTURE. NOTE...ALTHOUGH THE STORMS ARE DESIGNATED WET...THEIR RAIN CORES WILL BE NARROW AND SO LIGHTNING WILL STRIKE OUTSIDE THOSE CORES AND SO ISOLATED DRY STRIKES WILL BE INEVITABLE. ENVIRONMENTAL WINDS WILL BE ON THE LIGHT SIDE...BUT THUNDERSTORM OUTFLOWS WILL APPROACH 50 MPH FROM ERRATIC DIRECTIONS. BY LATER THURSDAY AND FRIDAY...STORM COVERAGE WILL MOVE TO NORTHERN NEVADA AND DECREASE IN INTENSITY. && .LKN WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 11 AM PDT THIS MORNING THROUGH 11 PM PDT THIS EVENING FOR NORTHEASTERN NYE COUNTY...NORTHWESTERN NYE COUNTY... SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...WHITE PINE COUNTY. && 98/93/93/98
In the hours before
Special weather statement, Jul 9, 12:05 PM PDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1205 PM PDT WED JUL 9 2014
NVZ033-035-039-092000-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-WHITE PINE
COUNTY NV-
1205 PM PDT WED JUL 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
EXTREME SOUTHEASTERN ELKO COUNTIES UNTIL 100 PM PDT...
AT NOON PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF LAGES JUNCTION...MOVING NORTH AT
10 MPH.
EXPECT STRONG OUTFLOW WINDS TO IMPACT THE LAGES FIRE FROM 1210 PM
PDT TO 100 PM PDT. WIND GUSTS UP TO 40 TO 50 MPH FROM THE EAST IS
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
LAGES JUNCTION...
LAGES FIRE SITE...
&&
LAT...LON 4005 11465 4025 11443 4005 11425 3997 11433
3993 11444
TIME...MOT...LOC 1903Z 163DEG 10KT 4005 11441
JRMSpecial weather statement, Jul 9, 12:29 PM PDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1229 PM PDT WED JUL 9 2014 NVZ035-092015- WHITE PINE COUNTY NV- 1229 PM PDT WED JUL 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHITE PINE COUNTY UNTIL 115 PM PDT... AT 1225 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF PINTO SUMMIT...MOVING NORTH AT 5 MPH. WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... PANCAKE SUMMIT... HIGHWAY 50 WEST OF PANCAKE SUMMIT... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3944 11590 3949 11567 3932 11570 3929 11589 TIME...MOT...LOC 1929Z 179DEG 5KT 3937 11581 JRM
Special weather statement, Jul 9, 12:57 PM PDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1257 PM PDT WED JUL 9 2014 NVZ037-092030- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV- 1257 PM PDT WED JUL 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EUREKA COUNTY UNTIL 130 PM PDT... AT 1254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF DIAMOND VALLEY...MOVING NORTH AT 5 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND WILL FILL ROADSIDE DITCHES AND SMALL STREAMS WITH WATER. * LOCATIONS IMPACTED INCLUDE... GARDEN PASS... DIAMOND VALLEY... STATE ROUTE 278 FROM GARDEN PASS TO DIAMOND VALLEY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3986 11624 3985 11603 3961 11604 3962 11623 TIME...MOT...LOC 1955Z 180DEG 6KT 3975 11613 JRM
Special weather statement, Jul 9, 1:33 PM PDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 133 PM PDT WED JUL 9 2014 NVZ035-092130- WHITE PINE COUNTY NV- 133 PM PDT WED JUL 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITE PINE COUNTY UNTIL 230 PM PDT... AT 130 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF LAGES JUNCTION...MOVING NORTHEAST AT 10 MPH. EXPECT STRONG OUTFLOW WINDS TO IMPACT THE LAGES FIRE THROUGH 130 PM PDT. WIND GUSTS UP TO 50 MPH FROM VARIABLE DIRECTIONS ARE EXPECTED. VERY HEAVY RAINFALL...SMALL HAIL...AND FREQUENT DANGEROUS LIGHTNING IS EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... LAGES JUNCTION... LAGES FIRE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4012 11468 4011 11439 3985 11460 3986 11472 TIME...MOT...LOC 2031Z 206DEG 7KT 3997 11462 JRM
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:34 AM PDT | Flash Flood Watch | LKN | Elko, Eureka, Lander, Nye, White Pine | 17 hr |
| Jul 9, 12:05 PM PDT | Special Weather Statement | LKN | 55 min | |
| Jul 9, 12:29 PM PDT | Special Weather Statement | LKN | 46 min | |
| Jul 9, 12:57 PM PDT | Special Weather Statement | LKN | Eureka | 33 min |
| Jul 9, 1:29 PM PDT | Areal Flood Advisory | LKN | Eureka | 3 hr |
| Jul 9, 1:33 PM PDT | Special Weather Statement | LKN | 57 min | |
| Jul 9, 3:44 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.